What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 19, 3:04 PM EST, 4 hours 26 minutes earlier.
Area forecast discussion, Sep 19, 3:04 PM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
404 PM EDT Tue Sep 19 2017
.SYNOPSIS...
Hurricane Jose will move northeastward through Wednesday and then
stall well offshore of the mid-Atlantic coast through the weekend.
Meanwhile, high pressure will build southward from eastern Canada
during the second half of the week and then remain anchored over the
region into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Dangerous surf and rip currents along with coastal flooding are the
main impacts from Hurricane Jose.
The center of Hurricane Jose will remain at least a few hundred
miles offshore as it continues to parallel the East Coast, and it
should be due east of the central New Jersey coast near daybreak
Wednesday. Our sensible weather is being driven by the circulation
around Jose, however this will gradually wind down through tonight.
A gusty northeast to north wind is occurring this afternoon across
much of the area, with the strongest winds along the coast. The
model guidance shows winds of 40-50 knots at 925 mb (strongest
closer to the coast), however this diminishes gradually through the
overnight. As a result of this and also the boundary layer becoming
more stable tonight away from the coast will allow for less mixing
and therefore less wind at the surface.
A couple of somewhat organized bands of showers continue to rotate
southwestward well west of the center of Jose. This is within an
area of mostly weak mid level convergence. Farther to the west,
there is more subsidence and drying and therefore the showers have
struggled to make it more inland with even more sunshine and warmer
temperatures. There will still be some showers into this evening
into the I-95 corridor and perhaps a few a bit farther west.
Overall, the showers should dissipate or retreat back to the east
and northeast through the night as Jose works northward. As a
result, the PoPs decrease from southwest to northeast. Cloud cover
should linger the longest closer to the coast.
Low temperatures are mainly a blend of MOS and continuity. The
hourly temperatures incorporated some of the high-res guidance.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
An upper-level ridge is forecast to build across the Ohio Valley and
eastern Great Lakes then north of Hurricane Jose. This will weaken
the steering flow and allow Jose to slow down and meander southeast
of Cape Cod during Wednesday. While the pressure gradient remains on
the tightened side and there will be a northwest breeze, it is not
expected to be all that strong. There should be enough subsidence to
the west of Jose to result in more sunshine although at least some
cloud cover is expected especially across the northern half of the
area.
Some guidance hinting at a few showers possible across the northern
zones especially in the afternoon, however the chance looks to small
given a lack of overall forcing and therefore we continued with a
dry forecast. High temperatures are closer to the warmer GFS MOS as
some subsidence should allow a bit more warming especially for
the southern and western areas.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Jose is expected to become a post-tropical storm Wednesday night or
Thursday and meander about 400-500 miles east of the NJ coast
through the end of the week and possibly all the way into early next
week. The large-scale pattern through the duration of the long term
looks to be amplified, featuring persistent troughing over the
western CONUS, downstream ridging over the eastern CONUS and
tropical activity over the western Atlantic.
Owing to upper ridging and surface high pressure over our area, a
clear signal for warm and dry conditions exists for the next 7 days.
No mention of rain through the entire period. Northerly flow regime
is typically indicative of cold air advection. In this upcoming
pattern, persistent northerly flow around the backside of Jose and
away from the center of the surface high will actually yield warm
air advection as the core of the heat (owing to a maximum of
subsidence) will be located underneath the anticyclone that will be
anchored just to our north and west throughout the period. High
temperatures in the 80s will be common across the area (except
cooler in the 70s at higher elevations in NE PA/NW NJ and along the
coast), which are 5-10F above normal for late September. Sunday and
Monday should be the warmest days of the period (temps 10-15F above
normal) with the center of the anticyclone expanding toward the
northern mid-Atlantic region. There is a potential that a few spots
could reach 90F (particularly the urban centers) on one or both of
these days.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of this afternoon...VFR ceilings overall, although some MVFR
ceilings lingering at and near KACY. Some MVFR visibility due to
showers will affect mainly KMIV and KACY at times, however a few
showers will be near KTTN, KPHL/KPNE to KILG. Northeast to north
winds around 15 knots with gusts to 25 knots, with the strongest
winds mainly closer to the coast.
Tonight...VFR overall, although some MVFR ceilings can occur for a
time mainly at KMIV and KACY. Any showers should end in the evening.
North to northwest winds diminishing to around 10 knots.
Wednesday...VFR with cloud bases at or above 4000 feet. Northwest
winds around 10 knots, with some gusts up to 20 knots possible.
Outlook...
Wednesday night through Sunday...VFR. However, patchy radiational
fog cannot be ruled out early Thursday morning at the typical fog-
prone terminals (RDG, ABE, MIV) but setup for fog becomes less
favorable each successive night as drier air works into the area.
Light N winds.
&&
.MARINE...
Tropical Storm Warning remains in effect for the ocean zones. This
should be able to be cancelled sometime tonight. A Gale Warning
remains in effect through this evening for Lower Delaware Bay, and a
Small Craft Advisory continues for Upper Delaware Bay.
Strong wind field from Hurricane Jose extends to our coastal area
despite its center at least a few hundred miles off the East Coast.
This wind field will weaken from south to north through tonight,
therefore headline changes will be needed. The strongest winds, to
30 knots, Wednesday should be over our northern coastal waters
however these will diminish through the day. The seas will take some
time to subside.
Outlook...
Wednesday night through Sunday...Seas in our coastal waters will
slowly subside in wake of Jose Wednesday night and Thursday. Seas
may briefly drop below SCA levels of 5 ft on Thursday. Thereafter,
seas should start to increase again to 5-7 ft Friday into the
weekend with Jose meandering offshore and then with long-period
swells from Hurricane Maria gradually propagating up the
eastern seaboard this weekend. Winds vary between N-NW and N-NE
and remain below 25 kt thru the outlook period.
Rip Currents...
Hurricane Jose continues to push powerful swells into the coasts
of Delaware and New Jersey through tonight. As a result, there
is a High Risk of dangerous rip currents and heavy surf.
Significant beach erosion, localized dune overwash and minor
damage to piers have been reported today.
It will take some time for these large waves/swells to subside
and despite the surface wind more northwesterly on Wednesday,
conditions look to warrant another High Risk. This will be re-
evaluated later this evening. The High Surf Advisory has been
extended through late this evening as 8-10 foot breaking waves
reach the coast.
Jose is expected to stall well offshore through the end of the
week and into the weekend. Long-period swells will enhance the
risk for the development of dangerous rip currents during this
time. The risk may drop to moderate for Thursday-Friday with
waves subsiding a bit and winds becoming light. However, long-
period swells from Hurricane Maria may arrive this weekend,
which could raise the risk to high again.
&&
.TIDES/COASTAL FLOODING...
The Coastal Flood Warning remains in effect for the upcoming
high tide cycle this evening along the NJ and DE coast and
along the DE Bay. A Coastal Flood Advisory remains in effect
tonight for New Castle County and Salem County.
Things to monitor for this evening: The ETSS has had the best
performance thus far with this morning's high tide and with the
current low tide this afternoon. This model brings Philadelphia
close to minor threshold for tidal flooding, close to moderate
for Reedy Point, and close to major for Lewes. We may need to
upgrade to a warning for New Castle County and Salem County for
tonight but will wait to see how water levels respond at low
tide (i.e., if water is able to drain out the bay) around 6 PM.
Minor tidal flooding will likely linger into Wednesday and
perhaps into Thursday.
&&
.EQUIPMENT...
KSMQ observations are not being sent out. There is a comms
problem and technicians are on site this afternoon to
troubleshoot.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Warning until 1 AM EDT Wednesday for NJZ012>014-
020>027.
High Surf Advisory until 10 PM EDT this evening for NJZ014-
024>026.
Coastal Flood Advisory from 9 PM this evening to 1 AM EDT
Wednesday for NJZ016.
DE...Coastal Flood Warning until 1 AM EDT Wednesday for DEZ002>004.
High Surf Advisory until 10 PM EDT this evening for DEZ004.
Coastal Flood Advisory from 9 PM this evening to 1 AM EDT
Wednesday for DEZ001.
MD...None.
MARINE...Tropical Storm Warning for ANZ450>455.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ430.
Gale Warning until 11 PM EDT this evening for ANZ431.
&&
Synopsis...Klein
Near Term...Gorse
Short Term...Gorse
Long Term...Klein
Aviation...Gorse/Klein
Marine...Gorse/Klein
Tides/Coastal Flooding...Klein
Equipment...StaffHazardous weather outlook, Sep 19, 3:13 PM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
413 PM EDT Tue Sep 19 2017
MDZ008-012-015-019-020-NJZ001-007>010-015-PAZ054-055-060>062-101>105-
202015-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-
Hunterdon-Somerset-Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-
413 PM EDT Tue Sep 19 2017
This Hazardous Weather Outlook is for northeast Maryland, central
New Jersey, northern New Jersey, northwest New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ001-NJZ016-202015-
New Castle-Salem-
413 PM EDT Tue Sep 19 2017
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT WEDNESDAY...
This Hazardous Weather Outlook is for northern Delaware and
southern New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
There is a potential for spotty moderate tidal flooding at high tide
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Minor coastal flooding may develop on Wednesday and Wednesday night
near times of high tide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ002-003-NJZ012-013-020>023-027-202015-
Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
413 PM EDT Tue Sep 19 2017
...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for central Delaware, southern
Delaware, central New Jersey, northern New Jersey and southern New
Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Minor coastal flooding may develop on Wednesday and Wednesday night
near times of high tide. Spotty minor flooding could linger into
Thursday, especially along the New Jersey coast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ450>455-202015-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
413 PM EDT Tue Sep 19 2017
...TROPICAL STORM WARNING IN EFFECT...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tropical Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ431-202015-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
413 PM EDT Tue Sep 19 2017
...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Delaware Bay Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-202015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
413 PM EDT Tue Sep 19 2017
This Hazardous Weather Outlook is for Delaware Bay Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-202015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
413 PM EDT Tue Sep 19 2017
...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A moderate to high risk for the formation of dangerous rip currents
will likely persist through the weekend and into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ017>019-PAZ070-071-106-202015-
Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia-
Lower Bucks-
413 PM EDT Tue Sep 19 2017
This Hazardous Weather Outlook is for southern New Jersey and
southeast Pennsylvania.
.DAY ONE...Tonight.
Spotty minor tidal flooding will likely occur during high tide
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Spotty minor coastal flooding may develop on Wednesday and Wednesday
night near times of high tide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 19, 2:11 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
311 PM EDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TROPICAL STORM 1 WSW SHIP BOTTOM 39.64N 74.20W
09/19/2017 ANZ451 NJ WEATHERFLOW
A SUSTAINED WIND OF 34 KNOTS WAS OBSERVED AT 303 PM.
&&
EVENT NUMBER PHI1701610
LFLocal storm report, Sep 19, 3:27 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 PM EDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TROPICAL STORM KITE ISLAND 39.79N 74.17W
09/19/2017 ANZ451 NJ WEATHERFLOW
A SUSTAINED WIND OF 34 KNOTS WAS OBSERVED AT 305 PM.
&&
EVENT NUMBER PHI1701611
LFLocal storm report, Sep 19, 3:36 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 PM EDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM STORM SURGE BETHANY BEACH 38.54N 75.07W
09/19/2017 SUSSEX DE DEPT OF HIGHWAYS
PORTIONS OF ROUTE 1 FLOODED BETWEEN BETHANY BEACH AND
DEWEY BEACH DUE TO A DUNE BREACH. THE LEWES NOS GAUAGE
MEASURED A 1.9 FOOT STORM SURGE AT THE TIME OF THE
REPORT.
1050 AM HIGH SURF NORTH WILDWOOD 39.00N 74.80W
09/19/2017 CAPE MAY NJ SOCIAL MEDIA
MINOR DAMAGE DAMAGE TO FISHING PIER.
1231 PM TROPICAL STORM BARNEGAT LIGHT 39.76N 74.09W
09/19/2017 ANZ451 NJ WEATHERFLOW
34 KT SUSTAINED WIND WAS REPORTED BETWEEN 1230 AND 1245
PM
0303 PM TROPICAL STORM 1 WSW SHIP BOTTOM 39.64N 74.20W
09/19/2017 ANZ451 NJ WEATHERFLOW
A SUSTAINED WIND OF 34 KNOTS WAS OBSERVED AT 303 PM.
0305 PM TROPICAL STORM KITE ISLAND 39.79N 74.17W
09/19/2017 ANZ451 NJ WEATHERFLOW
A SUSTAINED WIND OF 34 KNOTS WAS OBSERVED AT 305 PM.
&&
EVENT NUMBER PHI1701607 PHI1701608 PHI1701609 PHI1701610 PHI1701611
LFLocal storm report, Sep 19, 6:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
747 PM EDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM COASTAL FLOOD 2 ENE WILDWOOD 39.00N 74.79W
09/19/2017 CAPE MAY NJ TRAINED SPOTTER
JFK BLVD NORTH IN NORTH WILDWOOD IS FLOODING DUE TO
WATER COMING OVER THE DUNES
&&
EVENT NUMBER PHI1701612
MPSLocal storm report, Sep 19, 6:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
750 PM EDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM COASTAL FLOOD OCEAN CITY 39.27N 74.60W
09/19/2017 CAPE MAY NJ SOCIAL MEDIA
DUNES COVERED BY WATER FOR ABOUT A BLOCK AT 5TH AND THE
BOARDWALK
&&
EVENT NUMBER PHI1701613
MPSLocal storm report, Sep 19, 7:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
816 PM EDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HIGH SURF BRIGANTINE 39.40N 74.38W
09/19/2017 ATLANTIC NJ SOCIAL MEDIA
WATER COMING OVER THE SEAWALL
&&
EVENT NUMBER PHI1701614
MPS